Iowa, 2003

Hail and Damaging Winds in Iowa, August 10, 2003

August 10, 2003 · NWS DMX · 4 events in 3 counties and zones

A marginal severe weather event took place as the airmass over Iowa was marginally unstable. CAPE values were in the 2000 to 3000 J/kg range as a cold front approached from the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
$65,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A marginal severe weather event took place as the airmass over Iowa was marginally unstable. CAPE values were in the 2000 to 3000 J/kg range as a cold front approached from the north. In addition to the front, a strong short wave dropped south along the front side of the upper level high pressure to the west. Thunderstorms erupted during the afternoon, however most of them were not severe. The nature of the severe weather was a pulse nature. A wet microburst occurred over far southern Guthrie and extreme northern Adair Counties as a storm produced 65 MPH winds as it passed. Several trees were downed along with power lines about 5 miles north of Adair. Trees were always downed in Bedford in Taylor County. Nickle size hail fell in the town of Gravity in Taylor County as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 10, 2:33 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 10, 2:33 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT SUN AUG 10 2003

MAIN FORECAST PROBLEMS ARE PCPN TREND TONIGHT AND MONDAY AND THEN
UPPER PATTERN AND WANING POP POTENTIAL NEXT WEEKEND. OVERALL MADE
ONLY SLIGHT ADJUSTMENTS FROM PREVIOUS FORECAST.

UPPER VORT MAXES TO OUR NORTH WILL CONTINUE TO DROP S TONIGHT.
ENOUGH FORCING AND INSTABILITY TO CONTINUE SCATTERED TSRA THROUGH
THE EVENING WITH DECREASING CHANCES OVERNIGHT. PCPN TREND IS FURTHER
EAST THAN 12Z META/AVN. 18Z META DOING A BIT BETTER BRINGING PCPN
MAX FURTHER E INTO THE CENTRAL CWA. ALTHOUGH FORCING WILL BE VERY
WEAK MONDAY...SOME LOWER LEVEL MOISTURE LINGERS ALONG WEAK WEAK
INSTABILITY DURING THE AFTERNOON. FAIRLY LARGE AREA OF SCATTERED
CONVECTION RIGHT NOW OVER NORTHERN MN AND WI. THIS AREA WILL
TRANSITION S AND WILL MAINTAIN LOW PCPN CHANCES OVER CENTRAL AND S
IA MONDAY.

THROUGH MOST OF THE UPCOMING WEEK...SURFACE RIDGE WILL BUILD ACROSS
THE AREA AND MAINTAIN A SLIGHTLY DRIER AND COOLER FLOW OVER IA.
THERE ARE SOME MODEL DIFFERENCES AS TO HOW STRONG AND HOW FAR WEST
THE SFC RIDGE WILL MAINTAIN ITSELF COME WEDS AND THURS. THE 00Z GFS
WAS GENERALLY STRONGER WITH MAINTAINING THE RIDGE OVER US. IN
ADDITION...NEW GFS SHIFTED AND NOW REBUILDS THE DOMINANT UPPER RIDGE
OVER THE AREA LATE IN THE WEEK THUS NOT ALLOWING THE SHORTWAVE
TROUGH...WHICH ORIGINALLY RETROGRADES...TO MOVE BACK NORTHEAST
ACROSS IA. IN ADDITION...THE STRONGER PACIFIC NW TROUGH WILL LIFT
MUCH FURTHER NW. THIS PATTERN SEEMS VERY PLAUSIBLE GIVEN THE TREND
FOR THE PERSISTENCE OF THIS UPPER RIDGE. GIVEN UNCERTAINTY OF WHICH
PATTERN WILL UNFOLD...WILL MAINTAIN LOW PCPN CHANCES NEXT SATURDAY
AS ALL 00Z MODELS SHOWED THE UPPER TROUGH MOVING OVER THE AREA. IF
NEW GFS TREND CONTINUES...THE TUESDAY THRU NEXT SUNDAY PERIOD WILL
BE DRY. FORTUNATELY THE SFC RIDGE WILL KEEP TEMPS FROM WARMING UP
TOO MUCH THROUGH MOST OF THE WEEK.

.DSM...NONE

JAW
Hazardous weather outlook, Aug 10, 3:45 AM CST, 13 hours 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
445 AM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EARLY EVENING OVER THE WESTERN ONE QUARTER OF IOWA.  THIS PLACES
AREAS GENERALLY WEST OF ESTHERVILLE...ROCKWELL
CITY...JEFFERSON...AND CRESTON AT RISK FOR ISOLATED SEVERE STORMS
CAPABLE OF DAMAGING WINDS AND LARGE HAIL.

WEAK TO MODERATE ISOLATED TO SCATTERED THUNDERSTORMS ARE
POSSIBLE FURTHER EAST ACROSS THE REST OF CENTRAL IOWA LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
SLIGHT RISK AREA.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

KULA

The radar

The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Guthrie

When
August 10, 5:20 PM CST
Where
Guthrie County, 5 mi N of Adair
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -94.650

Thunderstorm Wind, Adair

When
August 10, 5:26 PM CST
Where
Adair County, 16 mi NW of Greenfield
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Crop damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.467, -94.683

Thunderstorm Wind, Taylor

When
August 10, 6:55 PM CST
Where
Taylor County, Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
40.667, -94.717

Hail, Taylor

When
August 10, 6:55 PM CST
Where
Taylor County, Gravity
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$55,000
Reported by
UNKNOWN
Coordinates
40.767, -94.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378508, 5378509, 5378510, 5378511.